Alert archive / New York / Gale Watches in 2016

Gale Watch 19, NWS New York, NY

May 14, 2016

NWS New York, NY issued this gale watch at May 14, 2016, 4:30 AM EDT. It took effect at May 15, 2016, 6:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 14, 2016, 4:30 AM EDT (08:30 UTC)
In effect from
May 15, 2016, 6:00 PM EDT
Expired
May 14, 2016, 3:29 PM EDT
In force
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at May 14, 2:10 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 14, 2:10 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
210 AM EDT SAT MAY 14 2016

.SYNOPSIS...
High pressure builds in behind a departing cold front overnight. A
cold front approaches Saturday and moves through late in the day
to early evening. Strong low pressure will move into southeastern
Canada on Sunday and gradually fill early next week. Meanwhile,
high pressure builds to the south of the region. A low pressure
area may affect the region for midweek, before high pressure
builds into the region for the end of the week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Rain has ended, and areas of fog, locally dense, had developed in
its wake over Long Island and southern CT. Clouds are still
hanging on ahead of the sfc cold front, which appears to have
hung up somewhere along a line from NW CT to just W of NYC to
Trenton based on sfc theta-e gradient, and associated upper
trough, but should clear out overnight. With good radiational
cooling and residual moisture trapped beneath a very shallow sfc-
based inversion after clearing, there is potential for locally
dense fog most elsewhere overnight except maybe in/just outside
NYC. Hi-res model and statistical guidance are giving conflicting
signals re potential for widespread dense fog, with NARRE-TL
probabilities increasing overnight for Long Island, but remaining
low but steady elsewhere. With vsbys bouncing around and these
conflicting signals decided SPS issuance was best course of
action, and will continue to monitor overnight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
High pressure ridge shifts offshore Saturday morning with a cold
front approaching from the west. This front will be moving through
late in the day into the early evening hours. After a mostly sunny
start, clouds increase, and showers move in from the west. The
showers will be around during the afternoon and early evening
hours.

Regarding the potential of strong or severe thunderstorms, surface-
based CAPE values could rise to around 500 J/KG during the time of
showers. At the same time, mid level shortwave and jet streak lift
move through, and mid level lapse rates become moderately unstable
due to troughing aloft. Thunderstorms are therefore to be scattered
in nature with the potential of small hail, and with a fairly
unidirectional shear profile and somewhat dry sub-cloud layer,
strong downdraft gusts are possible too. So while some thunderstorms
will probably be present, impacts below severe weather criteria
should prevail, which is in line with SPC's convective outlook for
our area. Dry weather then returns during the overnight hours.

For temperatures, went closer to the warmer MET MOS for high
based on 850 temperatures, and a blend of MAV and MET MOS was used
for lows.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Models in good agreement with an anomalously deep northern stream
closed upper low digging into the northeast on Sun and then slowly
swinging northeast into southeastern Canada on Mon. In its
wake, weaker northern stream energy swings through the northeast
on Wed/Thu. There are some subtle timing/intensity differences
with this energy, but generally appears like a progressive
solution, leading to a flat upper flow to end the week.

Main story for Sun and Mon will be breezy and unseasonably cool
temps for mid May as a modifying polar air mass gets advected in
on the backside of the afore mentioned deep low. High temps will
generally run in the upper 50s to lower 60s, several degrees below
normal for this time of year. Winds gusts in the 30s likely Mon
and Tue, with a few gusts to 40 mph possible. A few instability
showers or even a tstm possible on Sun aft as the upper low makes
its closest approach and with soundings show weak instability in
the hail growth region. Any heavier showers or tstms would have
the ability to bring down some wind advisory gusts with the dry-
sub cloud layer.

The next chance for unsettled weather appears to be Tue night into
Wed as northern stream shortwave energies approach and pivot through
the NE. This combined with southern stream jet energy will help
induce low pressure along a stationary frontal boundary across the
Mid Atlantic states, bringing a chance for rain late Tue night
into Wed. Models are spread on how for north the precip shield
gets, but prefer a wetter solution based on models indicating
southern stream interaction. Overall trend is for a progressive
shot of rain late Tue night into Wed, with drying conds Wed
night. Temps would run several degrees below seasonable for highs
on Wed with region on wet and cool side of low pressure.

Thereafter, a generally zonal upper flow appears to set up for
Thu and Fri with high pressure building in from the west. This
would result in dry conditions with a return to seasonably mild
weather. Have trended pops down to slight chance for Wed night/Thu
based on latest model/ensemble guidance, which could be lowered
further if this guidance trend holds.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Weak high pressure builds this morning. Another cold front moves
through late in the day.

Challenging forecast this morning. Generally expect vfr
conditions for NYC metro, but cannot rule out patchy fog and IFR
vsbys. For Long Island and CT terminals, stratus and fog
continues, and cigs and vsbys may bounce around early this
morning. After 12z, VFR is expected everywhere. Then showers move
in late in the day and into the evening. Cstl terminals may lower
to mvfr or ifr in these showers. Low chance for thunder not
included in forecast at this time.

W to WNW winds 5 to 8 kt in the city with light and variable
winds elsewhere. Winds become southerly in the morning and
increase through the day. A few gusts to around 20 kt are possible.

Winds shift to the west behind the cold front after 00z.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY:
.Late tonight...VFR. w/nw winds with occasional gusts 20 to 25
kts.
.Sunday and Monday...VFR. NW winds gusting 20-25 kts. Chance of
showers Sunday afternoon.
.Tuesday...VFR.
.Tuesday night-Wednesday...Chance of showers with MVFR or lower
conditions.

&&

.MARINE...
Conditions are expected to remain below small craft advisory
criteria tonight through Saturday evening. Gusts with the passage of
a cold front both late afternoon/early evening periods of today and
Saturday could get close to 25 kt. Thunderstorms with even stronger
gusts are possible Saturday afternoon/evening. The pressure gradient
then tightens late Saturday night with SCA conditions possible on
the ocean waters, and possibly on some of the other waters by
daybreak. With this a late 3rd period event, will hold off on
issuing SCA for now and allow for higher confidence on occurrence
and timing with newer model data.

A tight pressure gradient and caa will have west winds increasing to
15-25 kt with 25-30 kt gusts on the waters on Sun and continuing
into Mon. Occasional nearshore gusts to 35 kt are possible Sun aft
and Mon aft on all waters, and mainly on the ocean waters Sun
night. Winds waves of 4 to 7 ft expected on the ocean Sun into
Mon, 3 to 5 ft on central/eastern LI Sound. Conditions should
gradually fall below sca on Mon night as winds and wind waves
subside. Sub sca conds likely on Tue with weak pressure gradient.

&&

.HYDROLOGY...
Basin average rainfall of 1/4 inch with locally higher amounts is
possible Saturday afternoon/evening with the passage of another
cold front. No hydrologic impacts expected, although cannot
completely rule out minor urbanized flooding potential with any
thunderstorms.

The next chance for rainfall then comes Tue night into Wed with
early estimates for of up to a 1/2 inch potential rainfall.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...NV
NEAR TERM...JMC/Goodman/DS
SHORT TERM...JC
LONG TERM...NV
AVIATION...PW
MARINE...JC/Goodman/NV
HYDROLOGY...JC/NV

In the hours before

Special weather statement, May 13, 11:05 PM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1105 PM EDT FRI MAY 13 2016

NYZ078>081-177-179-140500-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN NASSAU-SOUTHERN NASSAU-
1105 PM EDT FRI MAY 13 2016

AREAS OF FOG...LOCALLY DENSE AT TIMES...ARE POSSIBLE THROUGH 1
AM. BE PREPARED FOR RAPIDLY CHANGING VISIBILITIES AND USE EXTRA
CAUTION IF TRAVELING TONIGHT.
Special weather statement, May 14, 1:07 AM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
107 AM EDT SAT MAY 14 2016

CTZ005>012-NJZ002-004-103>105-107-NYZ067>071-078>081-177-179-
140815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN NASSAU-
SOUTHERN NASSAU-
107 AM EDT SAT MAY 14 2016

AREAS OF FOG...LOCALLY DENSE IN SPOTS...ARE POSSIBLE OVERNIGHT. IF
TRAVELING IN FOG...BE PREPARED FOR RAPIDLY CHANGING
VISIBILITIES...REDUCE SPEED AND ALLOW FOR EXTRA BRAKING
DISTANCE...USE WIPERS AND DEFROSTERS TO LIMIT MOISTURE ON
WINDOWS...AND USE LOW BEAM HEADLIGHTS OR FOG LAMPS INSTEAD OF
HIGH BEAM HEADLIGHTS.
Special weather statement, May 14, 3:59 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
359 AM EDT SAT MAY 14 2016

CTZ005>012-NJZ002-004-103>105-107-NYZ067>071-078>081-141045-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
359 AM EDT SAT MAY 14 2016

AREAS OF FOG...LOCALLY DENSE IN SPOTS...ARE POSSIBLE INTO EARLY
THIS MORNING. IF TRAVELING IN FOG...BE PREPARED FOR RAPIDLY
CHANGING VISIBILITIES...REDUCE SPEED AND ALLOW FOR EXTRA BRAKING
DISTANCE...USE WIPERS AND DEFROSTERS TO LIMIT MOISTURE ON
WINDOWS...AND USE LOW BEAM HEADLIGHTS OR FOG LAMPS INSTEAD OF HIGH
BEAM HEADLIGHTS.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:18 AM EDTMarine Dense Fog AdvisoryOKX6 hr
May 14, 4:30 AM EDTSmall Craft AdvisoryOKX65 hr
May 14, 6:25 AM EDTDense Fog AdvisoryOKXOrange, Putnam, Rockland, Westchester95 min
May 14, 3:29 PM EDTGale WarningOKX52 hr
May 14, 5:56 PM EDTSpecial Marine WarningOKX64 min
May 14, 6:08 PM EDTSpecial Weather StatementOKXBronx, Kings, Nassau, New York, Putnam, Queens and 1 more52 min
May 14, 6:25 PM EDTSpecial Weather StatementOKXPutnam65 min
May 14, 7:16 PM EDTSpecial Weather StatementOKX59 min

Nearby

Gale Watches in New York, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.